Katie
Katie
in Case Study
Chronic arterial thrombosis of the lower extremity!!
Chronic arterial thrombosis of the lower extremity!!
This is a 60-year-old patient who arrived at the emergency room with limb pain, lameness, cold and pale extremities. He was diagnosed with arterial thrombosis with limb ischemia and subsequent necrosis, and evolved with waiting for the public medical service. Unfortunately, due to the severity of his gangrene, the only way out was limb amputation. Arterial thrombosis usually occurs after the erosion or rupture of an atherosclerotic plaque and, through platelet-mediated thrombi, can cause ischemic injuries especially in tissues with a terminal vascular bed. Acute ischemia is defined as a sudden loss of limb perfusion for up to 2 weeks after the initiating event. The occlusion can occur in any peripheral artery of the upper and lower extremities. Once arterial blood flow is impeded, malperfused tissues switch from aerobic to anaerobic metabolism, causing lactate production, acidosis, and an increased concentration of free radicals. Prolonged and untreated ischemia will cause the hypoxic muscle to deplete its ATP stores; this is followed by dysfunction in the sodium/potassium-ATPase and calcium/sodium pump leading to intracellular calcium leakage into the myocytes. Increasing free calcium negatively interacts with the muscle's myosin, actin, and proteases and eventually causes muscle fiber necrosis. The classic presentation of limb ischemia is known as the "six Ps": pallor, pain, paresthesia, paralysis, pulselessness, and poikilothermia. The surgical approach is directed at reperfusion of the affected extremity. This can be accomplished by the surgical bypass, endarterectomy, or embolectomy. Photo by @arthurreimann
DR.MOHAMMED IRFAN SHEIKH
DR.MOHAMMED IRFAN SHEIKH
in Case Study
Hand, Foot, and Mouth Disease in an Adult
Josh Tracy
Josh Tracy
in Case Study
Anterior Thoracic (Chest Wall) Lung Herniation and Repair
We report a case of acquired anterior thoracic lung herniation in a 63-year-old female. This painful herniation developed four years after uncomplicated video-assisted thoracic surgery for lung cancer resection and adjuvant radiation for concomitant breast cancer. The herniation site was remote from all prior incisions, and demonstrated intercostal muscle denervation and radiation fibrosis. The 8 cm x 10 cm chest wall defect was reconstructed with inlay PROCEED mesh and reinforced with a pedicled latissimus dorsi flap. Six months postoperatively the patient had complete resolution of symptoms, no evidence of herniation, and a stable wound. Lung hernias are subdivided into congenital and acquired cases. Congenital lung hernias account for 18% of cases and involve developmental chest wall defects. Acquired lung hernias can be further classified as traumatic, spontaneous, or pathologic. Traumatic events include surgical procedures and blunt force. Spontaneous lung hernias can be triggered by chronic coughing, COPD, forceful Valsalva, chronic steroid use, or heavy lifting3. Pathological events leading to lung herniation may be inflammatory or neoplastic in nature7. Lung hernias are also classified by location. Seventy percent are thoracic, while the remainder are cervical and diaphragmatic8. The anterior chest wall is inherently prone to lung herniation because only a single layer of intercostal muscle exists parasternally3,9. Lateral and posterior lung herniations are rarely problematic due to the greater support provided by side and back muscles6,10. We believe the lung herniation presented here was likely caused by a combination of events including denervation of muscle in the third intercostal space, resulting from distant VATS, and soft tissue damage from radiation. Fibrosis of muscles after radiation compromises blood supply and innervation, which possibly contributed to the defect. Muscles themselves can also become weakened and easily fatigued following radiation11. There are multiple points during VATS procedures at which injury may occur. The incision may be made with less care, leading to muscle or fascial injury, costal cartilage damage, or muscle denervation. There may also be damage from excessive cauterization or poor dissection2,3. However, this case of lung herniation after uncomplicated VATS demonstrates a chest wall defect that was both temporally and spatially remote from the incision site. The large and worsening defect in this patient required surgical repair. Although smaller defects in the chest wall can be approached with mesh and rib suturing alone, lung hernias due to missing ribs or extensive trauma may require the support and blood supply associated with muscle flaps2. A latissimus dorsi muscle flap was used to reinforce the large inlay mesh repair and provide a reliable source of vascularized tissue to the radiated field. Pedicled muscle flaps are well-tolerated by patients in other procedures. In this case, it resulted in both long-term reduction of the hernia and regaining of strength and range of motion.
Ala'a Al-salahat
Ala'a Al-salahat
in General
DR.MOHAMMED IRFAN SHEIKH
DR.MOHAMMED IRFAN SHEIKH
in Case Study
Scleral Discoloration from Minocycline Treatment
Scleral Discoloration from Minocycline Treatment
A 70-year-old man presented to the ophthalmology clinic with a 1-year history of progressive bluish discoloration of the sclerae of both eyes. He reported no ocular discomfort or blurry vision. He had previously received a diagnosis of an inflammatory arthritis for which he had been taking minocycline at a dose of 100 mg daily for more than 15 years. Ophthalmologic examination was notable for a bluish discoloration of the sclerae. Extraocular movements were intact, and the pupils were equal and reactive to light. Best corrected visual acuity, visual fields, and intraocular pressure were normal. Ocular coherence tomography showed no scleral thinning. Bluish discoloration of the pinnae of both ears was also noted. Minocycline-induced pigmentation was diagnosed. Prolonged treatment with minocycline can cause blue-gray pigmentation of the skin, sclerae, pinnae, fingernails, teeth, gums, and scar tissue. A proposed mechanism for this pigmentation is that metabolites of minocycline form insoluble complexes with melanin or iron that can deposit in body tissues, particularly in tissues that are exposed to light. The staining may resolve slowly, or it can be permanent. The patient returned to the referring rheumatologist, who, following the recommendation of the ophthalmologist, advised him to stop taking minocycline. At a follow-up visit 1 year after treatment with minocycline was stopped, minimal reduction in the scleral pigmentation was noted.
DR.MOHAMMED IRFAN SHEIKH
DR.MOHAMMED IRFAN SHEIKH
in Case Study
Embolization of Struts from an Inferior Vena Cava Filter
Page: 1 / 912
123912
Success